Skip to Accessibility Tools Skip to Content Skip to Footer

Body doesn’t seem to metabolize medicine

My story is long and very similar to so many of you.

My biggest concern and source of frustration in trying to treat my migraines is the horrible side affects I experience from everything I have ever tried. One example is Corgard. I took it from November to April and suffered terrible depression, anxiety, severe muscles/joint pain, extreme fatigue and shortness of breath. I got about 50% relief from my daily HA’s and migraines so I really wanted it to work. When I had Botox injections I again felt extreme fatigue, anxiety and depression from it. I couldn’t get out of bed for two days and felt poisoned. I felt very unwell for three months until it finally wore off. I take Relpax for migraines and it seems to work best with Lorazepam. Again, I can only take a tiny piece of Lorazepam or it makes me feel fatigued, dull and toxic for another 24 hours. Making it very hard to do my job!

A psychiatrist explained something about genome testing and my liver not metabolizing medications. I desperately need a prophylactic but nothing is tolerable. Does anyone have any feedback or can relate? When I mention this to my migraine specialist he nods but I don’t get confirmation. Anyone else experience this?

I’m not looking for medical advise just someone who can relate and share their experience. Thank you.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • marydickey
    6 years ago

    I mainly wanted to address the issue of the doctor/ neurologist just nodding but seeming to not really acknowledge what you were trying to get an answer to. I can so relate to what you’re going through and it is SO frustrating and demoralizing and it in and of itself could probably be a trigger for another migraine. The stress of trying to get to the bottom of what is wrong and what you deal with as a result of the medication(s) are the very thing that can start an episode all over again. I honestly don’t think anyone has an answer to this. It is one of the most, if not the most misunderstood, and hard to treat maladies known to man and even with all the strides forward that have been made in medicine, this remains one of those that seem to raise more questions than answers. It is hard enough to realize there is no one single answer that seems to work for every person every time, but when you are also prone to depression and anxiety to begin with, the combination can be so debilitating. I too suffer from the side effects from the meds that I take, the Amitryptiline to prevent the headaches, and the rescue meds for when I do get the headaches and also the nausea medicine. Which only works maybe about half the time at best. It is so hard to keep your energy level on an even keel when you have to work so hard just to stay well and then to get well when you’re sick. I will try to keep posting here with anything new that I come across and I wish you all as many headache free days as possible!! Thanks for reading. 🙂

  • Nancy Harris Bonk moderator
    6 years ago

    Hi Missunderstood,

    There is a test to see if we metabolize medications, I had a test to determine if I had an issue with this. Happily I don’t but that doesn’t help me when I have an attack.

    I think one thing doctors don’t stress enough is that it can take up to three months before we see an improvement in our migraines. I see you did that with corgrad or Nadolol a anti-hypertensive medication, which are often used for migraine prevention, but that one didn’t work for you.

    Many of us are sensitive to medications and have to start them at an unusually low dose. We have some information on how to take preventives in this article; http://migraine.com/blog/the-danger-of-abruptly-stopping-migraine-preventives/.
    I hope this helps,

    Nancy

  • Maggie
    6 years ago

    I too have problems with metabolizing medications. I was on Lamictal and suffered depression, and loss of balance. On a number of preventive medications I had horrible side effects, depression, mood swings, pain in joints, vertigo, almost every side effect that could occur happened to me. I have a sister and a cousin with the same issue. So it must be inherited. I am on Botox now and have severe muscle pain, muscle cramps, and anxiety. I did not associate it with the botox until I read your post.

  • Poll